Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 5, NWS Greenville-Spartanburg, SC

January 8, 1998Haywood County, Madison County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 8, 1998, 8:21 PM EST for Haywood County, Madison County, North Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 1998, 8:21 PM EST (01:21 UTC)
Expired
Jan 8, 1998, 9:00 PM EST
In force
39 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Haywood County, NC, Madison County, NC

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 8:28 PM ESTHail 1Waynesville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS1 KGSP 090122 RRA
SVRGSP
NCC087-115-090200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
821 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...HAYWOOD COUNTY...MADISON COUNTY
 
AT 821 PM RADAR DETECTED A SEVERE THUNDERSTORM IN CENTRAL HAYWOOD COUNTY
ABOUT 2 MILES WEST OF WAYNESVILLE. THIS STORM WAS MOVING NORTHEAST AT 35
MPH AND WILL MOVE TO NEAR CRABTREE BY 830 PM AND THEN INTO SOUTHWEST
MADISON COUNTY NEAR LUCK AND TRUST.  LARGE HAIL IS LIKELY WITH THIS
STORM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
KAJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 8:09 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 8, 8:09 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
809 PM EST THU JAN 8 1998

ALL...CONSIDER RAISING LOWS A BIT
RAH...ADD THUNDER NW PIED/NRN FTHLLS

GENERALLY AGREE WITH TIMING OF CONVECTION IN NEW SWODY1. CONVECTION
ORGANIZING ALONG TWO MOISTURE BOUNDARIES...ONE JUST WEST OF A CLT-
CAE LINE...THE SECOND FROM EAST OF TYS TO BETWEEN ATL-AHN.
CONVECTION WILL END FROM WEST TO EAST AS THE SECOND BOUNDARY SWEEPS
EAST ACROSS AREA...SO CURRENT WORDING OF STORMS ENDING IN THE WEST
LOOKS FINE. WUD ADD THUNDER IN NRN FTHLLS/NW PIEDMONT OF NC.

NEXT QUESTION IS WILL TEMPS FALL TO FORECAST LOWS. COOL DRY AIR IS
STILL BACK IN MS AND NRN AL. CURRENT THINKING IS MINS SHUD GO UP A
CAT MOST AREAS...ESPECIALLY ERN SECTIONS.

ZOLTOWSKI

In the hours before

Local storm report, Jan 8, 8:01 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
801 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

801 PM     MARS HILL                 NC   .75 INCH HAIL
01/08/98   MADISON                        REPORTED BY 911
                                          COMMUNICATIONS CENTER

KAJ
Local storm report, Jan 8, 8:01 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
801 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

801 PM     MARS HILL                 NC   .75 INCH HAIL
01/08/98   MADISON                        REPORTED BY 911
                                          COMMUNICATIONS CENTER

KAJ
Local storm report, Jan 8, 8:06 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
806 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

755 PM     CLOVER                    SC   1.75 INCH HAIL
01/08/98   YORK                           PUBLIC REPORT RELAYED BY
                                          DUKE POWER

755 PM     MT HOLLY                  NC   .75 INCH HAIL
01/08/98   GASTON                         PUBLIC REPORT RELAYED BY
                                          DUKE POWER

JZ
Local storm report, Jan 8, 8:06 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
806 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

755 PM     CLOVER                    SC   1.75 INCH HAIL
01/08/98   YORK                           PUBLIC REPORT RELAYED BY
                                          DUKE POWER

755 PM     MT HOLLY                  NC   .75 INCH HAIL
01/08/98   GASTON                         PUBLIC REPORT RELAYED BY
                                          DUKE POWER

JZ
Local storm report, Jan 8, 8:13 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
813 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

812 PM     1 S BESSEMER CITY         NC   .75 INCH HAIL
01/08/98   GASTON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT OFFICIALS.

KAJ
Local storm report, Jan 8, 8:13 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
813 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

812 PM     1 S BESSEMER CITY         NC   .75 INCH HAIL
01/08/98   GASTON                         REPORTED BY LOCAL LAW
                                          ENFORCEMENT OFFICIALS.

KAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:52 PM ESTSevere Thunderstorm WarningGSPMadison23 min
Jan 8, 8:08 PM ESTSevere Thunderstorm WarningGSPGaston37 min
Jan 8, 8:35 PM ESTSevere Thunderstorm WarningGSPCatawba, Lincoln40 min
Jan 8, 9:23 PM ESTSevere Thunderstorm WarningGSPAlexander, Iredell22 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.